Oklahoma, 2023

Hail in Oklahoma, June 14, 2023

June 14, 2023 · NWS OUN · 1 event in 1 county or zone

A supercell thunderstorm developed across far southern Oklahoma during the morning of the 14th and lead to a report of sub-severe hail in Marshall County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A supercell thunderstorm developed across far southern Oklahoma during the morning of the 14th and lead to a report of sub-severe hail in Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 14, 2:23 AM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Jun 14, 2:23 AM CST, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
323 AM CDT Wed Jun 14 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 320 AM CDT Wed Jun 14 2023

With the abundance of low level moisture we've been experiencing,
low clouds and fog have started building in across north Texas and
southern Oklahoma. This will result in reduced visibilities
through the early morning hours before clearing out by late
morning.

There are two areas to watch for low precipitation chances today.
The first will be along the Red River, where continued warm air
advection will again allow for some scattered showers and storms to
develop during the day (most CAMs show this activity mainly during
the morning hours). Instability and shear will support elevated
hailers, though most CAMs keep these storms south of our forecast
area.

The second will be under the more direct influence of a shortwave
passing through, in southern Kansas potentially extending into north
central Oklahoma. Instability will be ample (up to 2000 joules
CAPE), deep layer shear will be marginal (20 to 30 knots 0-6 km bulk
shear) for severe storms.

Otherwise, clearing skies will allow temperatures to warm back into
the 80s. And, given the recent pattern, it's worth noting that rain
chances tonight are minimal.

Day

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 320 AM CDT Wed Jun 14 2023

Temperatures on Thursday will reach into the 90s, with a few 100s
over western north Texas. An approaching shortwave will bring
thunderstorm chances Thursday afternoon into the overnight period. A
few models initiate some scattered dryline convection moving east
into western Oklahoma during the afternoon/evening, but the higher
chances seem to be with a potential MCS coming down out of Kansas
overnight. The environment looks to be supportive of strong to
severe storms during both time frames.

Another wave with associated PoPs will come through over the
weekend, though timing differences will keep those PoPs low and
spread out for now. Toward early next week the ridge builds back
reducing our rain chances and bringing in warmer temperatures.

Day

&&

.AVIATION...
(06Z TAFS)
Issued at 1208 AM CDT Wed Jun 14 2023

Low clouds and fog are expected to build in from the south across
north Texas and southern Oklahoma early this morning, with at
least brief IFR conditions likely around dawn. This should
dissipate by late morning. Winds will be light and variable
through the TAF period.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  84  64  89  67 /  10  10  10  40
Hobart OK         86  63  93  66 /   0   0  10  20
Wichita Falls TX  89  67  97  70 /  20   0  10  10
Gage OK           84  59  90  61 /  10   0  20  20
Ponca City OK     82  61  88  65 /  40  40  10  50
Durant OK         87  68  93  70 /  50  10  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...14
Hazardous weather outlook, Jun 14, 8:27 AM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
927 AM CDT Wed Jun 14 2023

OKZ004>048-050>052-TXZ083>090-151430-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
927 AM CDT Wed Jun 14 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Isolated storms will be possible near the Red River this morning
and in northern and central Oklahoma this afternoon and evening.
A few of these storms will have the potential to become strong to
severe with up to ping pong ball size hail and damaging wind gusts
as the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will be possible every day from Thursday through
Saturday with a potential risk for severe storms as well. Large
hail and damaging wind gusts will be the severe hazards for each
day.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 14, 4:00 AM CST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Norman OK
500 AM CDT Wed Jun 14 2023

OKZ008-141030-
Kay OK-
500 AM CDT Wed Jun 14 2023

...Strong thunderstorms will impact portions of northern Kay County
through 530 AM CDT...

At 459 AM CDT, Doppler radar was tracking strong thunderstorms 7
miles east of Newkirk and near Blackwell. Movement was east at 25
mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blackwell, Newkirk, Kaw City, Kildare, Chilocco, northern Kaw Lake,
Hardy, and Peckham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3678 9675 3678 9679 3677 9679 3678 9744
      3699 9718 3700 9675
TIME...MOT...LOC 0959Z 269DEG 23KT 3690 9692 3682 9730

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

..speg.
Special weather statement, Jun 14, 7:30 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Norman OK
830 AM CDT Wed Jun 14 2023

OKZ045-046-050-141400-
Love OK-Carter OK-Jefferson OK-
830 AM CDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of east central
Jefferson, Love and southwestern Carter Counties through 900 AM
CDT...

At 829 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Rubottom, moving east at 40 to 50 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marietta, Overbrook, Rubottom, Lake Murray, Burneyville, Courtney,
and Petersburg.

This includes Interstate 35 between mile markers 10 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3384 9705 3386 9707 3385 9709 3387 9717
      3390 9718 3392 9721 3390 9725 3388 9725
      3394 9760 3412 9760 3411 9701 3384 9703
TIME...MOT...LOC 1329Z 274DEG 42KT 3402 9744

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SIX
Special weather statement, Jun 14, 7:59 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Norman OK
859 AM CDT Wed Jun 14 2023

OKZ046-050-051-141430-
Love OK-Carter OK-Marshall OK-
859 AM CDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of northeastern Love,
southeastern Carter and Marshall Counties through 930 AM CDT...

At 858 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Lake Murray, moving east at 50 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madill, Marietta, Kingston, Lebanon, Willis, Overbrook, Woodville,
Lake Murray, western Lake Texoma, Oakland, and Mcbride.

This includes Interstate 35 between mile markers 12 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3385 9678 3387 9681 3386 9688 3394 9690
      3396 9693 3394 9697 3396 9698 3395 9700
      3390 9698 3387 9700 3389 9718 3392 9721
      3390 9726 3410 9728 3413 9663 3390 9664
      3392 9666 3391 9668 3385 9669
TIME...MOT...LOC 1358Z 270DEG 43KT 3401 9705

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JP

The radar

The Dallas/Ft Worth radar (KFWS), 159 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marshall

When
June 14, 8:29 AM CST
Where
Marshall County, 3.84 mi NNE of Willis
Measured
0.75 in hail
Reported by
Public
Coordinates
33.941, -96.802

MPing report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110051.